Alert archive / California / Wind Advisories in 2020

Wind Advisory 35, NWS Las Vegas, NV

December 22, 2020San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this wind advisory at Dec 22, 2020, 2:13 AM PST for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It took effect at Dec 23, 2020, 7:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 2:13 AM PST (10:13 UTC)
In effect from
Dec 23, 2020, 7:00 AM PST
Expired
Dec 23, 2020, 6:00 PM PST
In force
11 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2743 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS75 KVEF 221013
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
213 AM PST Tue Dec 22 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-222300-
/O.NEW.KVEF.WI.Y.0035.201223T1500Z-201224T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
213 AM PST Tue Dec 22 2020 /313 AM MST Tue Dec 22 2020/

...WIND ADVISORY IN EFFECT FROM 7 AM PST /8 AM MST/ TO 6 PM PST
/7 PM MST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...From 7 AM PST /8 AM MST/ to 6 PM PST /7 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters in the Wind Advisory area should
  use extreme caution when venturing onto area lakes. Strong winds
  over the open waters will make the lake water rough and
  hazardous...and may result in high waves which may tip or swamp
  smaller craft. For your personal safety...avoid the open waters.
  Stay close to shore or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
931 
WWUS75 KVEF 222227
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
227 PM PST Tue Dec 22 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-231500-
/O.CON.KVEF.WI.Y.0035.201223T1500Z-201224T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
227 PM PST Tue Dec 22 2020 /327 PM MST Tue Dec 22 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM PST /8 AM MST/ TO
6 PM PST /7 PM MST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Along and near the Colorado River Valley of northwest 
  Arizona, southeast California and southern Nevada.

* WHEN...From 7 AM PST /8 AM MST/ to 6 PM PST /7 PM MST/ 
  Wednesday.

* IMPACTS...Winds will make driving difficult for
  motorcycles...large trucks...trailers and campers and will
  create dangerous boating conditions especially from Cottonwood
  Cove southward. Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Boaters should use extreme caution when 
venturing onto area lakes and remain close to shore or in protected
coves. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
256 
WWUS75 KVEF 231406
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
606 AM PST Wed Dec 23 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-240200-
/O.CON.KVEF.WI.Y.0035.201223T1500Z-201224T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
606 AM PST Wed Dec 23 2020 /706 AM MST Wed Dec 23 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS
EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Along and near the Colorado River Valley of northwest 
  Arizona, southeast California and southern Nevada.

* WHEN...Until 6 PM PST /7 PM MST/ this evening.

* IMPACTS...Winds will make driving difficult for motorcycles... 
  large trucks...trailers and campers and will create dangerous 
  boating conditions especially from Cottonwood Cove southward. 
  Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Boaters should use extreme caution when
venturing onto area lakes and remain close to shore or in
protected coves. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
610 
WWUS75 KVEF 240200
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
600 PM PST Wed Dec 23 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-240300-
/O.EXP.KVEF.WI.Y.0035.000000T0000Z-201224T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
600 PM PST Wed Dec 23 2020 /700 PM MST Wed Dec 23 2020/

...WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

Wind observations in the advisory area have all shown decreasing
wind gusts over the last several hours and are expected to stay
below advisory criteria. Winds could still gust to 30-35 mph at
times but the downward trend in winds should continue through the
overnight. Thus, the advisory will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 21, 8:10 PM PST, 6 hours 3 minutes earlier.

Area forecast discussion, Dec 21, 8:10 PM PST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
810 PM PST Mon Dec 21 2020

.SYNOPSIS...Dry and mild weather will continue into Tuesday with
well above normal temperatures expected in most areas. A cold
front will then drop temperatures 10-15 degrees area wide on
Wednesday and bring strong north winds to the Colorado River
Valley. Cool conditions will linger into Christmas Eve before
milder weather spreads over the area Christmas Day. A system
passing north of the area over the weekend brings increasing rain
and snow chances to mainly the Sierra. A wetter, more robust
storm is possible for early next week which could bring more
widespread chances for rain and high elevation snow.

&&

.UPDATE...Temperatures tonight running several degrees warmer than
past nights under the influence of an anomalous high pressure ridge
and following a day of near record high temps across the region.  A
veil of high clouds will push across our southern zones late tonight
which may also elevate low temps mainly south of I-15 tonight.
Overall, the forecast has trends covered well and no updates are
needed tonight.

-Outler-

&&

.DISCUSSION...through Christmas Eve.

A potent shortwave approaching the PacNW coast is forecast to move
from the northern Great Basin to the northern Rockies on Tuesday.
With the system's core passing well north, no precipitation is
expected for our area. Cooler temperatures will filter into our
northern areas on Tuesday but the central and southern areas will
remain unseasonably warm with highs similar or warmer than
Monday.

A cold front will move south through the area Tuesday night
bringing cooler conditions to the region on Wednesday when
temperatures are expected to drop 10-15 degrees from what occurred
on Tuesday. Strong north winds are expected to develop in the
Colorado River Valley on Wednesday as high pressure develops and
strengthens over the northern Great Basin. Gusts of 30-40 mph are
expected across much of this area with a potential for stronger
winds developing in areas south of Lake Mead. Wind headlines may
be needed as we get a little closer to the event. Clouds will
increase late Wednesday night into Thursday keeping temperatures
cooler on Christmas Eve. Winds on Thursday settle down but remain
gusty in the Colorado River Valley.

Christmas Day and the weekend...

Improving weather is expected on Christmas Day as an increasing
southwest flow aloft moves over the Desert Southwest bringing dry
and mostly sunny conditions to the area. Winds are expected to be
light and temperatures warmer. The upper flow is forecast to
flatten on Saturday as a Pacific weather system moves into the
northern portion of California and crosses north of our area. This
system could bring a quick shot of precipitation to the Sierra on
Saturday. The next system approaches the west coast Saturday night
spreading clouds across much of the area for Sunday. This
increased moisture could lead to slightly cooler temperatures on
Sunday.

There is increasing confidence in a pattern change that could
bring a wetter, more robust system to the area early next week.
The system is associated with a weak AR event that is forecast to
move to the SoCal coast late in the weekend. The NBM probability
of 0.01 inch of or greater product shows widespread precip chances
on Monday with the highest chances in the Sierra, the Spring
Mountains, and in parts of Lincoln County.

&&

.AVIATION...For McCarran...Tranquil weather will continue tonight
and Tuesday with variable winds less than 8 knots and mostly clear
skies. North-northeast winds over 10 knots will be possible
Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...A weak trough will brush the southern Sierra and
northern Nevada Tuesday leading to strong northwest winds over the
Sierra Crest and possible turbulence in the Owens Valley from 10Z to
18Z Tuesday. Winds should be less than 10 knots at most TAF sites
tonight through Tuesday except KDAG where west winds gusting 15-20
knots can be expected late Tuesday morning through early afternoon.
No operationally significant clouds.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Salmen
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.